Indiana, 2008

Damaging Winds in Indiana, July 8, 2008

July 8, 2008 · NWS PAH · 2 events in 2 counties and zones

Isolated severe wind gusts occurred with storms along and ahead of a weak surface cold front that moved southeast from Missouri to the Lower Ohio Valley. The storms formed during the heat and humidity of the afternoon, organizing into a bow-shaped structure that produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe wind gusts occurred with storms along and ahead of a weak surface cold front that moved southeast from Missouri to the Lower Ohio Valley. The storms formed during the heat and humidity of the afternoon, organizing into a bow-shaped structure that produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 12:56 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 12:56 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT TUE JUL 8 2008

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGES WILL BE TIMING AND COVERAGE OF
POPS ALMOST EVERY FORECAST PERIOD.

A FRONTAL BOUNDARY WILL SAG INTO THE NORTHWEST SECTIONS OF THE CWA
BY 12Z WEDNESDAY. IN THE MEANTIME...THUNDERSTORMS ARE POSSIBLE JUST
ABOUT ANYWHERE ACROS THE CWA IN THE UNSTABLE AND VERY MOIST AIRMASS.
STORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER A FEW COULD PULSE
UPWARD TO NEAR SEVERE LEVELS. POP CHANCES WILL INCREASE FROM THE
NORTH TONIGHT AS THE BOUNDARY APPROACHES.

BEST CHANCE FOR PRECIP WILL BE WEDNESDAY AS THE BOUNDARY SLIDES
SOUTHWARD ACROSS THE CWA. MODELS SIMILAR IN THEIR HANDLING OF THE
PROGRESS OF THIS BOUNDARY AND ASSOCIATED PRECIP THROUGH 00Z
THURSDAY. BEYOND THAT THE GFS APPEARS A BIT TOO AGRESSIVE...SO
LEANED MORE TOWARD THE NAM/SREF.

WEDNESDAY NIGHT INTO THURSDAY POPS SHOULD DECREASE FROM THE NORTH AS
THE BOUNDARY SLIDES JUST SOUTH OF OUR CWA. THE AGRESSIVE GFS SHOWS
NO POPS FOR THESE TWO PERIODS...BUT THE ECMWF/NAM/SREF KEEP SCHC-CHC
POPS OVER THE SOUTHERN HALF OF THE CWA...SO LEANED THAT WAY. AS THE
BOUNDARY WASHES OUT...WEAK HIGH PRESSURE SHOULD KEEP THE REGION DRY
AND SLIGHTLY COOLER/DRIER THURSDAY NIGHT...FRIDAY...AND FRIDAY
NIGHT.

MODELS DRAG A WEAK FROPA INTO THE QUAD STATE REGION ON SATURDAY...
SO BUMPED UP POPS TO SCHC.  MODELS ARE ALSO IN DECENT AGREEMENT BY
HANGING UP THIS BOUNDARY OVER OUR CWA ALONG WITH WEST NORTHWEST FLOW
ALOFT...PLENTY OF MOISTURE AND INSTABILITY...AND NO APPRECIABLE
CAPPING INVERSION ...SO WILL ALSO INCREASE POPS TO SCHC FOR THE
ENTIRE AREA FOR SATURDAY NIGHT AND SUNDAY. MEXMOS AND HPC GUIDANCE
POPS ALSO SUPPORT THESE CHANGES.

SUNDAY NIGHT EVEN THOUGH HIGH PRESSURE PUSHES THE FRONT TO NEAR THE
KY/TN BORDER...THE WESTERN PORTIONS OF THE BOUNDARY HANG UP OVER OUR
SEMO COUNTIES AS A SYSTEM BEGINS TO DEVELOP OVER THE CENTRAL PLAINS.
THIS SCENARIO CONTINUES ON MONDAY SO WILL INTRODUCE A SCHC POP OVER
OUR SEMO COUNTIES. THE GFS IS A BIT MORE AGRESSIVE BRINGING THIS
STORM SYSTEM OUT OF THE PLAINS...BUT IT INITIALLY LOOKS A BIT
OVERDONE...SO FOR NOW WILL OPT FOR THE SLOWER ECMWF SOLUTION.

AS THIS SYSTEM SLOWLY BEGINS TO MOVE ACROSS THE REGION MONDAY NIGHT
THROUGH TUESDAY NIGHT...HAVE ALSO INTRODUCED SCHC POPS. AGAIN THE
GFS IS MORE AGRESSIVE WITH THE PROGRESS OF THIS SYSTEM...SO WENT
WITH A GFS/ECMWF COMPROMISE.

&&

.AVIATION...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL GRADUALLY DIMINISH WITH
LOSS OF DAYTIME HEATING AFTER SUNSET. ISOLATED TO SCATTERED SHOWERS
ARE EXPECTED THROUGH THE NIGHT AS A WEAK COLD FRONT APPROACHES FROM
THE NORTHWEST. DUE TO WEAK INSTABILITY...COVERAGE AND INTENSITY OF
PRECIPITATION IS EXPECTED TO BE FAIRLY LOW. THE FRONT WILL ARRIVE
AROUND 12Z. MORE WIDESPREAD SHOWERS AND STORMS ARE EXPECTED ALONG
AND IMMEDIATELY BEHIND THE FRONT WEDNESDAY MORNING. WINDS WILL SHIFT
INTO THE NORTHWEST AS THE FRONT PASSES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.......JP
AVIATION.....MY
Hazardous weather outlook, Jul 8, 2:41 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT TUE JUL 8 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
341 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT AS A
FRONTAL BOUNDARY DROPS SLOWLY SOUTHWARD TOWARD THE QUAD STATE
REGION. A FEW OF THE STORMS MAY APPROACH SEVERE LEVELS PRODUCING
MARGINALLY SEVERE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY
RAINFALL WILL ALSO BE A CONCERN.

LONG TERM RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER
NEAR CAPE GIRARDEAU AND THEBES...AND ON THE BIG MUDDY RIVER NEAR
MURPHYSBORO. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS THUNDERSTORMS ARE FORECAST THROUGHOUT THE AREA WEDNESDAY.
A FEW OF THESE STORMS MAY BRIEFLY APPROACH SEVERE LEVELS...PRODUCING
MARGINALLY SEVERE HAIL AND WIND GUSTS. HEAVY RAINFALL MAY BECOME
MORE OF A WIDESPREAD PROBLEM THROUGH THE DAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE MAINLY IN THE SOUTH
WEDNESDAY NIGHT AND THURSDAY...AS A COLD FRONT LINGERS JUST SOUTH
OF THE AREA. ON FRIDAY THE FRONT WILL MOVE BACK NORTH THROUGH THE
AREA...RESULTING IN A SMALL CHANCE OF THUNDERSTORMS OVER THE
WESTERN HALF OF THE AREA. SEVERE WEATHER IS NOT EXPECTED WEDNESDAY
NIGHT THROUGH FRIDAY.

THUNDERSTORMS ARE ALSO POSSIBLE FROM NEXT SATURDAY THROUGH TUESDAY
AS THE NEXT FRONTAL SYSTEM MOVES INTO THE REGION.

HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THROUGHOUT THE
QUAD STATE EACH AFTERNOON FROM SATURDAY THROUGH MONDAY.

LONG TERM RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER
NEAR CAPE GIRARDEAU AND THEBES...AND ON THE BIG MUDDY RIVER NEAR
MURPHYSBORO. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF NATURE OF ANY SEVERE STORMS THAT MAY DEVELOP THROUGH
WEDNESDAY...SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

DRS/JAP

In the hours before

Local storm report, Jul 8, 3:07 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     TAMMS                   37.24N 89.27W
07/08/2008                   ALEXANDER          IL   LAW ENFORCEMENT

            A TREE HAS FALLEN ON A VEHICLE NEAR THE TAMMS
            CORRECTIONAL CENTER.

&&

WIELGOS
Local storm report, Jul 8, 3:42 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     GRAHMVILLE              37.15N 88.84W
07/08/2008  E60.00 MPH       MCCRACKEN          KY   TRAINED SPOTTER

            REPORTS NEAR GRAHAMVILLE OF 50-60 MPH WINDS. SOME DEBRIS
            IN THE ROAD BEING REPORTED IN THE WEST PART OF THE
            COUNTY...INCLUDING SMALL LIMBS.

&&

WIELGOS
Local storm report, Jul 8, 3:53 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     PADUCAH                 37.07N 88.64W
07/08/2008                   MCCRACKEN          KY   TRAINED SPOTTER

            TREE DOWN AT 29TH AND JEFFERSON AND ANOTHER TREE DOWN ON
            HIGHWAY 45 SOUTH...NEAR LONE OAK.

&&

WIELGOS
Local storm report, Jul 8, 4:26 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     PADUCAH                 37.07N 88.64W
07/08/2008  E50 MPH          MCCRACKEN          KY   TRAINED SPOTTER

            50 MPH WINDS AT WPSD TV 6...RELAYED BY A SPOTTER

&&

WIELGOS
Local storm report, Jul 8, 4:30 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     PADUCAH                 37.07N 88.64W
07/08/2008  E60.00 MPH       MCCRACKEN          KY   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED 60 TO 65 MPH WINDS AT HOME
            NEAR LOURDES HOSPITAL.

&&

WIELGOS
Local storm report, Jul 8, 4:32 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     MAYFIELD                36.74N 88.65W
07/08/2008                   GRAVES             KY   TRAINED SPOTTER

            TREES AND POWERLINES DOWN AROUND MAYFIELD WITH POWER
            OUTAGES. REPORT FROM WPSD TV 6...RELAYED BY A SPOTTER.

&&

WIELGOS

The radar

The Evansville,IN radar (KVWX), 37 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Posey

When
July 8, 5:35 PM CST
Where
Posey County, 5 mi E of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.930, -87.808

A few tree limbs were blown down. Wind speeds were estimated near 60 mph.

Thunderstorm Wind, Spencer

When
July 8, 6:42 PM CST
Where
Spencer County, 2 mi N of Dale
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.199, -86.980

A mobile spotter measured a gust to 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113475, 113455.